Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Kiel

Does my father have Dyskinesia? Would Amantadine help?

Recommended Posts

Hello, my name is Kiel, and I'm speaking here in behalf of my dad, Richard (he has trouble typing).  He has had Parkinson's for about 8 years now, and has been on Cardilopa-Levodopa for as many years.  However, in recent years, he has begun having issues with this medicine after his doctor increased the dosage and also put him on another medicine called Entacapone.  He normally has tremors/shaking in his hands, arms, and mouth, but when on the medicine, this stops, and something else starts in it's place.

 

When he first takes his medicine, the shaking stops in his arms and face, but his feet the begin to shake uncontrollably.  This happens until the medicine has worn off, at which point it stops and his regular tremors gradually return.  Since increasing his dosage and taking the Entacapone, the foot tremor has gotten worse.  Is this Dyskinesia, or Levodopa induced tremor?  If so, would the drug Amantadine (or any other medications) be able to help him?  Or, Could it be something else?

 

He is going to see his doctor in about two weeks, but wanted me to ask here in the meantime.  This foot tremor when on the medicine is really impacting his quality of life now, and any information you could provide would greatly appreciated.

Edited by Kiel

Share this post


Link to post
Share on other sites

Anyone there?  I think my Dad is getting worse now, and I'm getting very concerned.  He's shaking/tremoring very badly whether on or off his medicine, and his quality of life has rapidly dimished.  He did call his Doctor, who told just to "keep doing what he's doing", and didn't seem very concerned.  I'm not sure if he really understands what's happening with my Dad, but he's going to try to get in sooner to see him, if possible.   In the meantime, any responses or advice would be appreciated.

Share this post


Link to post
Share on other sites

This definitely sounds like dyskinesia and as a first step we generally stop the entacapone in our clinic.  We then adjust the dose and timing of SInemet.  If there is dyskinesia after those two steps that is bothersome then amantadine could be helpful.  Finally, DBS as the last option.....hope that helps.

Share this post


Link to post
Share on other sites

Thank you for the response, Doctor.  My dad just saw his Doctor, and all he told him was to adjust his medicine as needed.  He believed it was the medicine and Dyskinesia, rather than a progression of Parkinson's (my Dad has managed the disease very well so far).  My Dad said he did ask his Doctor about the Amantadine, but his Doctor told him it was an old medicine that had the same properties as the Entacapone, and wouldn't help him.  Is this correct, or could Amantadine still help?

 

 

Share this post


Link to post
Share on other sites

Incorrect.  Amantadine can suppress dyskinesia in many cases.  Entacapone (Stride-PD study) can worsen dyskinesia.  I usually stop entacapone first and then adjust regular sinemet or madopar.  If dyskinesia persists I may add amantadine.

Share this post


Link to post
Share on other sites
53 minutes ago, Dr. Okun said:

Incorrect.  Amantadine can suppress dyskinesia in many cases.  Entacapone (Stride-PD study) can worsen dyskinesia.  I usually stop entacapone first and then adjust regular sinemet or madopar.  If dyskinesia persists I may add amantadine.

Thanks for all the help, Doctor.  I will let my Dad know about all of this.  We'll see if stopping the Entacapone helps, and if not, we'll try to convince his Doctor to prescribe Amantadine to see if that will help him.  Thanks again, and Merry Christmas!  :)

Share this post


Link to post
Share on other sites

I just wanted to provide a quick update here.  My father followed your advice, Dr. Okun, and he's doing much better!  He stopped taking the Entacapone, and his Dyskinesia (foor tremor) was dramatically reduced!  It is still present, but it's much more tolerable for him now, which has greatly improved his quality of life.  He was even able to enjoy the Holidays!  Thanks so much, Dr. Okun.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×